Aug 15, 2009
Hi Dr Henry,
Following the chain relating to my initial 'brain problems' email. I'm still having some issues with balance, concentration, headaches, heart palpitations, sleep issues ( I literally feel like I'm dropping in a rollercoster when I try to sleep) fuzzy vision, confusion - these symptoms are mild and intermittent but regular.
I have been + for 7 years, always maintained a low VL (<50) and CD4 was between 900-1700 the whole 7 years. In June last year I started to feel 'weird' really not well and dizzy, headaches etc. Long story short I ended up in hospital and after many tests they decided to start me on Atripla - I didn't agree with the Effavirenz so switched to a boosted PI (Darunivir+Ritonavir+Truvada). My doctor chose this for the CNS penetration.
My worry is that I didn't start treatment early enough (although bloods at start were CD4 1300 VL 12000) and the virus managed to cross the BBB and is now replicating in the brain - my blood VL is undetectable and my doctor has assured me it's very rare for the plasma levels in the CSF to be detectable when undetectable has been achieved in the blood.
I'm looking at another LP to check the levels of virus in the CSF and also another MRI. I don't know what else can be done to remedy these symptoms - I seem to be on one of the best combos to protect the brain.
I took a course of doxycycline two months ago, for a bacterial infection,and it seemed to help with the symptoms - I actually felt really well. I read up on this and there's some eveidence around minocycline being effective with HIV brain issues.
Is there anything else I can be doing? I feel like I'm only living half a life at the moment and have been feeling like this for 13 months now.
Response from Dr. Henry
From the HIV standpoint it sounds like you are going all that can be expected. Pxs with suppressed plasma viral loads and high CD4 counts overall have low rates of CNS symptoms due to HIV infection. If CSF HIV levels are undetectable and MRI remains OK there is not much more that can be done for the time being. KH
HIV Meds causing Diadetes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.